New Mexico, 2019

Drought in New Mexico, September 1 to 30, 2019

September 1 to 30, 2019 · NWS ABQ · 3 events in 3 counties and zones

Moderate to severe drought conditions across portions of western New Mexico at the end of August 2019 continued in September. Moderate to severe drought conditions expanded to 33 percent of the state of which 9 percent was deemed as severe drought in the Four Corners area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western New Mexico at the end of August 2019 continued in September. Moderate to severe drought conditions expanded to 33 percent of the state of which 9 percent was deemed as severe drought in the Four Corners area. Precipitation amounts across western NM during September ranged from one to two inches except in the Four Corners region which observed about half an inch or less of rain. Drought conditions continued to worsen due to these below average precipitation amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 31, 10:55 PM MST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 PM MDT Sat Aug 31 2019

.AVIATION...
06Z TAF CYCLE
Upper high to linger over the Four Corners region next 24 hrs. Isold
convection with gusty winds from the central mt chain eastward at
05Z to slowly diminish before 12Z. Convection to resume aft 18Z with
the majority of the activity between the Contdvd and the central mt
chain and in general moving to the southwest. VFR except for lcl and
brief MVFR cigs/vsbys in the the stronger tstms.

&&

.PREV DISCUSSION...336 PM MDT Sat Aug 31 2019...
.SYNOPSIS...
Very warm to hot temperatures with isolated afternoon and early
evening thunderstorms chances will continue through the reminder of
the Holiday Weekend. High temperatures will remain to be well above
average for early September through Tuesday. A cold front will drop
in from the northeast and bring several degrees of cooling to most
areas Wednesday. A stronger, fall-like, cold front could be in offing
for next weekend.

&&

.DISCUSSION...
Convection today is slightly more active than this time yesterday.
Cell over the Jemez is drifting nearly due south which typically
spells a better shot of storms for the ABQ metro during the late
afternoon but given the relatively dry low levels, not expecting more
than a brief shower at best. A near carbon copy day is expected
Sunday with the only changes being steering flow which becomes
slightly more northeasterly and a few storms possible over the west-
central mountains including Mt. Taylor and the Triple Nickel Fire.
Very dry air aloft starts to work in from the east over the southern
half of so of the state for Labor Day, shutting down storm chances
south of I-40.

By Tuesday, a backdoor cold front and Gulf moisture starts to move
into the northeast quarter helping to set off storms there during the
afternoon and over central areas of the state during the evening.
GFS and ECWMF suggesting surface convergence will keep convective
activity over the northern third of the state Wednesday. Slightly
cooler air moves in on Wednesday but high temperatures remain above
average for early September.

The Four Corners' high shifts east of NM Wednesday night and
Thursday but not far enough to lose the bone dry air aloft. GFS and
ECWMF agree that another backdoor cold front will move in for next
weekend. Once again, the operational GFS is too wet while the ECWMF
seems too dry. Good news is that the split flow along the west coast
is indicative of a highly positive PNA and an active jet stream for
later in September and October.

33

&&

.FIRE WEATHER...
High temperatures will generally be above normal for the next 7
days. The upper high will migrate very slowly eastward along the
CO/NM border, potentially reaching the TX panhandle by Wednesday
according to the GFS and ECMWF Models. The center of anticyclonic
circulation is then forecast to quickly shift to the southwest of NM
Friday as an upper level trough crosses the northern and central
Rockies. The high will steer better low level moisture into western
areas with better thunderstorm coverage there starting Sunday. Cells
will then track to the west and southwest off the high terrain until
Tuesday night or Wednesday, when the high may get far enough east to
steer storms to the north and northeast. A moist back door front on
Tuesday afternoon and evening should briefly increase thunderstorm
activity across the northeast then.  Haines Indices will generally
vary from 4 to 5 across the north through Tuesday, before lowering
Wednesday. An exception will be Sunday across the northwest
where areas of Haines 6 are expected.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 31, 2:23 AM MST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Sat Aug 31 2019

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
323 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Well above normal temperatures are again expected across northwest
and west central New Mexico. This potentially record breaking heat
will create hazardous conditions for those susceptible to heat
related illness, including those working outdoors, the elderly, and
children.

Scattered showers and thunderstorms will are expected across much of
eastern New Mexico as well as the southwest mountains this afternoon
and evening. Slow storm motions may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near record heat will continue across northwest and far west central
New Mexico on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

Event by event

3 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Severe drought conditions spread to more of the Northwest Plateau through September 2019. The Farmington airport finally picked up some light precipitation in September however it was not nearly enough to impact drought conditions.

Drought, Chuska Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions developed during September 2019. Record low precipitation amounts during July and August set the stage for deteriorating drought conditions.

Drought, West Central Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Severe drought conditions developed over western McKinley County and extreme western Cibola County during September 2019. Unusually dry weather during July and August set the stage for deteriorating drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848791, 848792, 848793.